Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 260, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 21, 2001, 8:36 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2001, 8:36 PM CDT (01:36 UTC)
- Expired
- Aug 21, 2001, 9:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 3120 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
296
WUUS53 KGLD 220137
SVRGLD
KSC039-153-220230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM CDT TUE AUG 21 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS
RAWLINS COUNTY IN NORTHWEST KANSAS
* UNTIL 930 PM CDT
* AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF OBERLIN...OR ABOUT 15
MILES SOUTHEAST OF ATWOOD...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OBERLIN AT 915 PM CDT
TRAER AT 920 PM CDT
CEDAR BLUFFS AT 930 PM CDT
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
$$
LAT...LON 3971 10097 3958 10081 3995 10025 4000 10035
4000 10070
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:26 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 21, 3:26 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 226 PM MDT TUE AUG 21 2001 CHALLENGES ARE HIGH TEMPS WED AND EXTENT OF PRECIP WED NIGHT AND THU. MODELS WERE ALL VERY SIMILAR THIS AM...BUT I DID NOT LIKE ANY OF THEM. AT INITIALIZATION NONE OF THEM SEEMED TO DEPICT S/WS VERY WELL WRT TO HTS OR WV/IR CHAN. THEY DO ALL GENERALLY DEPICT A STRONGER S/W TO AFFECT MID AND NRN HIGH PLAINS WED NIGHT AND THU...BUT THEY VARY CONSIDERABLY WRT TO SIG DETAILS. ALL HOWEVER ARE PRETTY SIMILAR WITH RESPECT TO TEMP FIELDS. WILL GO GENERALLY WITH ETA BECAUSE OF FINER GRID...BUT ACTUALLY A GREAT DEAL OF BLEND. 50H RIDGE HAS MOVED EAST SLIGHTLY SINCE YESTERDAY WITH AXIS NOW OVER EAST KS ORIENTED NNE INTO MN. HTS OVER W KS...W NEB AND E CO HAVE DROPPED BETWEEN 40-50 MTS IN LAST 24 HRS. ALSO MOISTURE IN MID AND UPPER LEVELS HAS INCREASED AS NOTED ON WV/IR. LOW LEVEL MOIST STILL LOW BUT WILL INC SLOWLY IN NEXT 24 HRS. MODELS SHOW WEAK COLD (COOL) FRONT TO DRIFT INTO MY AREA WED FROM NORTH AND REMAIN IN AREA INTO THU. THEN SLOWLY DISSIPATE/DEPART TO NE. MODERATELY STRONG UPPER S/W BRINGS UVV CENTER(S) TO E CO WED PM AND MOVES SLOWLY ENE OVER 18 HR PD. FCST BASED ON THIS SCENARIO. TONIGHT WEAK S/W/VORT COMES OUT OF E CO AND CROSSES MY CWA DURING EVENING. ENOUGH LOW LEVEL MOISTURE AND UPPER SUPPORT TO ENABLE SOME TSRAS TO GET GOING...A FEW OF WHICH COULD BECOME SEVERE AS ATMOS HAS DESTABILIZED SINCE YESTERDAY AS CAA AT UPPER LEVELS HAS OCCURRED ALONG WITH INCREASE OF MOIST. HAVE GONE WITH 20-30 POPS MOST EVERYWHERE. WOULD GO WITH HIGHER POPS IN EAST BUT THERE RIDGE BEGINS TO DAMPEN SITUATION. AS NOTED ON WED WEAK BOUNDARY MOVES INTO AREA ALONG WITH INCREASE IN MOISTURE. AFOREMENTED STRONGER S/W MOVES IN FROM WSW LATE IN DAY. HAVE GONE WITH INC CLDS OVER ALL AREA WITH TSRAS STARTING LATE IN DAY IN W AND N. HIGH TEMPS TO REMAIN IN 80S IN MUCH OF CWA BECAUSE OF BOUNDARY AND INC IN CLDS...EXCEPT MID 90S IN E WHERE CLDS COME LATE. POPS TO 40 LATE IN DAY IN W AND TO 20 BY VERY LATE IN E. WED NIGHT CLDY ALMOST EVERYWHERE WITH POPS RANGING FROM 50 IN EXTREME SE NEB TO 40/30 ELSEWHERE AS S/W SLOWLY MOVES ACROSS CWA. LOWS IN 60S. THU TEMPS SLIGHTLY COOLER AS CLDS REMAIN AND DECREASE SLOWLY FROM W TO E. S/W MOVES OUT SLOWLY TO E. HIGHS IN 80S. SOME MOIST REMAINS SO CHANCE/SLIGHT OF PM AND EARLY EVEN TSRAS. SLOW CLEARING THU NIGHT AND CONTINUES INTO FRI. IN EXTENDED MRF AND ECM IN PRETTY GOOD AGREEMENT. HAVE CHANGED EXTENDED SLIGHTLY BY NOTING FRI DRY AS RESULT OF DEPARTED S/W. THEN RETURN OF CH TSRAS THROUGH MON WITH LITTLE CHANGE IN TEMPS AND NEAR ZONAL FLOW. HAVE ADDED TUE DRY AS INDICATIONS RIDGE BEGINS TO REBUILD IN WEST. .GLD...NONE. RJC
In the hours before
Local storm report, Aug 21, 6:54 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT TUE AUG 21 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0736 PM BIRD CITY ARPT KS 66 MPH TSTM GUST
08/20/01 CHEYENNE REPORTED BY STORM
SPOTTER.Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.